Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 139, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 19, 2012, 5:29 PM CDT for Polk County, York County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 5:29 PM CDT (22:29 UTC)
- Expired
- May 19, 2012, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Polk County, NE, York County, NE
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650
WUUS53 KGID 192229
SVRGID
NEC143-185-192315-
/O.NEW.KGID.SV.W.0139.120519T2229Z-120519T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN EAST CENTRAL NEBRASKA...
NORTH CENTRAL YORK COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 615 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR POLK...OR 14 MILES NORTHWEST OF YORK...AND MOVING
NORTHEAST AT 25 MPH. A SECOND INTENSE STORM WAS LOCATED ABOUT 5
MILES NORTHWEST OF SHELBY AND WAS ALSO MOVING NORTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
STROMSBURG...OSCEOLA AND SHELBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4091 9764 4108 9783 4116 9783 4131 9764
4132 9760 4134 9759 4137 9751 4137 9746
4132 9736 4124 9736
TIME...MOT...LOC 2228Z 211DEG 22KT 4106 9773
WIND...HAIL 60MPH 1.50IN
$$
EWALD1 follow-up statement
150
WWUS53 KGID 192241
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT SAT MAY 19 2012
NEC143-185-192315-
/O.CON.KGID.SV.W.0139.000000T0000Z-120519T2315Z/
POLK NE-YORK NE-
541 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
YORK AND POLK COUNTIES UNTIL 615 PM CDT...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
STROMSBURG...OR 15 MILES NORTH OF YORK...MOVING NORTHEAST AT 25 MPH.
A SECOND STORM WAS LOCATED ABOUT 5 MILES NORTH OF SHELBY AND WAS
MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
STROMSBURG...OSCEOLA AND SHELBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4091 9764 4108 9783 4116 9783 4131 9764
4132 9760 4134 9759 4137 9751 4137 9746
4132 9736 4124 9736
TIME...MOT...LOC 2240Z 232DEG 22KT 4109 9763
WIND...HAIL 60MPH 1.50IN
$$
EWALDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:26 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 19, 2:26 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 226 PM CDT SAT MAY 19 2012 .SHORT TERM...REST OF TODAY THROUGH SUNDAY. PRIMARY FORECAST CONCERN LIES WITH THUNDERSTORM CHANCES THROUGH THIS EVENING. UPPER LEVEL PROFILER AND SATELLITE DATA NOT SHOWING ANY SURPRISES EARLY THIS AFTERNOON...WITH THE SYSTEM OF INTEREST STARTING TO PUSH OUT OF CO AND ONTO THE PLAINS...AND ACTIVITY IS ALREADY ONGOING ACROSS PORTIONS OF SWRN NEB/WRN KS AND MOVING TOWARD THE WRN EDGE OF THE CWA. AT THE SFC...MAIN FRONT MADE PRETTY GOOD EASTWARD PROGRESS THIS MORNING...MAKING IT ABOUT HALFWAY THROUGH THE CWA...WHERE IT HAS SINCE SLOWED/STALLED OUT. WARMER MID LEVEL TEMPS HAVE KEPT THE AREA IN THE PROXIMITY OF THE FRONT CAPPED OFF SO FAR...BUT THAT ISNT EXPECTED TO LAST TOO MUCH LONGER AS THE UPPER LEVEL TROUGH APPROACHES. EVEN WITH PLENTY OF CLOUD COVER IN PLACE...TEMPS CLIMBING WELL INTO THE 70S AND LOWER 80S ALONG WITH DEWPOINTS APPROACHING/AT 60 DEGREES HAS RESULTED IN INSTABILITY VALUES NEAR/+ 2000 J/KG ALONG AND AHEAD OF THE FRONT WITH WEAKER SHEAR...WITH LESS INSTABILITY BUT BETTER SHEAR SET UP BEHIND THE FRONT. THIS SURFACE FRONT WILL REMAIN THE PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON/EVENING...BUT WILL ALSO HAVE TO KEEP AN EYE ON THE ONGOING ELEVATED ACTIVITY TO THE WEST. SHORT TERM/HIRES MODELS REMAIN IN GOOD AGREEMENT SHOWING THE E/SE HALF OF THE CWA BEING PRIMARILY IMPACTED BY ANY ACTIVITY ASSOCIATED WITH THE FRONT...WHERE HAIL/WIND AND AN ISO TOR WILL REMAIN A CONCERN. HAIL/WIND WOULD BE THE CONCERNS WITH THE ACTIVITY FURTHER WEST. PRECIPITATION IS EXPECTED SHIFT OFF TO THE E/NE...AND SHIFT OUT OF THE CWA NEAR/IF NOT BEFORE MIDNIGHT. ONCE WE GET PAST MIDNIGHT TONIGHT AND THROUGH TOMORROW...DRY FORECAST REMAINS IN PLACE...WITH SLIGHT NORTHWESTERLY FLOW SETTING UP IN THE UPPER LEVELS BEHIND THIS LATEST TROUGH AXIS AND AHEAD OF WEAK RIDGING DEVELOPING OVER THE ROCKIES. ONCE THE SFC FRONT PUSHES OUT OF THE CWA...HIGH PRESSURE SETTLES IN FROM THE WEST...AND IS EXPECTED TO BE CENTERED OVER THE CENTRAL PLAINS THROUGH THE DAY. THIS WILL KEEP WINDS GENERALLY NORTHERLY...WITH SPEEDS ARND 10 MPH...AND WITH COOLER AIR ACCOMPANYING THIS SFC HIGH...TEMPERATURES ARE EXPECTED TO 'ONLY' TOP OUT IN THE LOW/MID 70S...OR NEAR AVERAGE FOR THIS TIME OF YEAR. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. FOR SUNDAY THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGING SHOULD BE A STRONG INFLUENCE ON KEEP OUR WEATHER DRY WITH A SURFACE TROUGH IN THE LEE OF THE ROCKY MOUNTAINS DEVELOPING DURING THIS PERIOD. TUESDAY MAY VERY WELL BE THE WARMEST DAY WITH 850 MB BEING THE WARMEST AHEAD OF LEE TROUGH AND AN APPROACHING COLD FRONT. ALSO...TUESDAY AFTERNOON WILL BE QUITE WINDY WITH AN INCREASING PRESSURE GRADIENT...ESPECIALLY WEST OF HIGHWAY 281. THE UPPER LEVEL PATTERN BECOMES QUITE AMPLIFIED BY WEDNESDAY. MODELS ARE IN GOOD AGREEMENT THAT A MEAN LONGWAVE TROUGH DEVELOPS IN THE WESTERN UNITED STATES AND A LONGWAVE RIDGE TO THE EAST. THE GFS IS MORE EARLY AND AGGRESSIVE THAN THE ECMWF AT EJECTING PIECES OF ENERGY INTO THE PLAINS...WHICH WILL LEAD TO AT LEAST LOW CHANCES OF PRECIPITATION FROM WEDNESDAY INTO THE REST OF THE LONG TERM FORECAST. AT THE SURFACE...A WARM FRONT IS FORECAST TO PASS EAST OF THE CWA BY SOMETIME WEDNESDAY...WITH A COLD FRONT IN WESTERN NEBRASKA PREDICTED TO STALL SOMEWHERE JUST WEST OF THE CWA. THE RIDGE TO THE EAST OF THE CWA SHOULD SHUNT MOISTURE RETURN TO AT LEAST SOME EXTENT...CALLING INTO QUESTION THE CHANCES OF SEVERE WEATHER AND FOR THAT MATTER...PRECIPITATION. MOISTURE SHOULD EVENTUALLY MAKE A RETURN WITH THE STALLED BOUNDARY HANGING AROUND THE REGION INTO THE WEEKEND. DETERMINING SEVERE CHANCES WILL BE DICEY...BUT STORMS WEDNESDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE...ESPECIALLY AS THE LOW-LEVEL JET KICKS IN WEDNESDAY EVENING. THE PLACEMENT OF THE BAROCLINIC ZONE WILL BE CRUCIAL IN DETERMINING SEVERE WEATHER CHANCES FURTHER OUT THAN WEDNESDAY. SHEAR NEAR THE BOUNDARY SHOULD BE AMPLE FOR SEVERE WEATHER...BUT INSTABILITY SEEMS TO BE THE LIMITING FACTOR HERE. NORTHERN AND WESTERN AREAS OF THE CWA HAVE POTENTIAL TO BE COOLER THAN THE REST IF THE BOUNDARY DRAPES INTO OUR CWA. && .AVIATION...18Z TAF. PRIMARY CONCERN FOR THIS TAF PERIOD LIES WITH THUNDERSTORM CHANCES. AN UPPER LEVEL STORM SYSTEM PUSHING OUT OF THE ROCKIES WILL BRING INCREASING THUNDERSTORM CHANCES TO THE TERMINAL AREA THIS AFTERNOON AND INTO THE EARLY EVENING...AND HAVE VC MENTION AS WELL AS A TEMPO GROUP MENTIONED. THE SURFACE COLD FRONT HAS PUSHED SOUTH OF THE TERMINAL...WINDS WILL BE GUSTY THIS AFTERNOON...AND WILL REMAIN NORTH/NORTHWESTERLY THROUGH THIS TAF PERIOD. OUTSIDE OF MVFR CIGS BEING POSSIBLE THIS AFTERNOON/EVENING AS THE STORM SYSTEM PASSES...VFR CONDITIONS EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, May 19, 2:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 231 PM CDT SAT MAY 19 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 231 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND CONTINUING INTO THE MID TO LATE EVENING HOURS. THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF GOLF BALLS...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TUESDAY AFTERNOON WILL BE WINDY. WIND WILL BLOW FROM THE SOUTH AT SPEEDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED...ESPECIALLY WEST OF HIGHWAY 281. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. ALTHOUGH PREDICTABILITY IS LOW...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...DURING THE TIME PERIOD OF THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO/HEINLEIN
In the hours before
Local storm report, May 19, 5:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 9 S AURORA 40.74N 98.00W
05/19/2012 M0.88 INCH HAMILTON NE EMERGENCY MNGR
DIME TO NICKEL HAIL WITH 40 MPH WINDS
&&
DOXEYLocal storm report, May 19, 5:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 1 S FAIRFIELD 40.42N 98.10W
05/19/2012 E1.00 INCH CLAY NE FIRE DEPT/RESCUE
DIME TO QUARTER SIZE HAIL REPORTED.
&&
ODERLocal storm report, May 19, 5:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 5 E RED CLOUD 40.09N 98.43W
05/19/2012 E0.88 INCH WEBSTER NE AMATEUR RADIO
&&
ODERLocal storm report, May 19, 5:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
516 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 4 SE DEWEESE 40.31N 98.09W
05/19/2012 M68 MPH NUCKOLLS NE TRAINED SPOTTER
WIND GUST MEASURED AT INTERSECTION OF HIGHWAYS 14 AND 4
IN NORTHERN NUCKOLLS COUNTY.
&&
ODERLocal storm report, May 19, 5:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL DEWEESE 40.35N 98.14W
05/19/2012 E1.75 INCH CLAY NE TRAINED SPOTTER
QUARTER TO GOLF BALL HAIL ALMOST COVERING GROUND
&&
DOXEYLocal storm report, May 19, 5:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 4 S EDGAR 40.31N 97.97W
05/19/2012 NUCKOLLS NE TRAINED SPOTTER
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:49 PM CDT | Special Weather Statement | GID | Dawson | 41 min |
| May 19, 2:55 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 37 min |
| May 19, 3:52 PM CDT | Special Weather Statement | GID | Adams, Webster | 38 min |
| May 19, 4:19 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Webster | 41 min |
| May 19, 4:32 PM CDT | Special Weather Statement | GID | Clay | 43 min |
| May 19, 4:33 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 42 min |
| May 19, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls, Webster | 48 min |
| May 19, 4:44 PM CDT | Special Weather Statement | GID | Webster | 31 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk, York | 37 min |
| May 19, 4:56 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 49 min |
| May 19, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Polk, York | 46 min |
| May 19, 5:19 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 41 min |
| May 19, 5:24 PM CDT | Tornado Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 36 min |
| May 19, 5:29 PM CDT | Tornado Warning | GID | Nuckolls | 31 min |
| May 19, 5:45 PM CDT | Special Weather Statement | GID | Dawson | 45 min |
| May 19, 5:56 PM CDT | Severe Thunderstorm Warning | GID | York | 49 min |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 48 min |
| May 19, 5:59 PM CDT | Tornado Warning | GID | Fillmore | 31 min |
| May 19, 6:01 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 44 min |
| May 19, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 38 min |
| May 19, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Polk | 30 min |
| May 19, 6:42 PM CDT | Severe Thunderstorm Warning | GID | York | 21 min |
| May 19, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 30 min |
| May 19, 6:46 PM CDT | Areal Flood Advisory | GID | Clay, Fillmore, Hamilton, York | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.